Wisconsin, 2008

Hail in Wisconsin, January 7, 2008

January 7, 2008 · NWS GRB · 1 event in 1 county or zone

Scattered thunderstorms developed north of an approaching warm front. Temperatures south of the front were unusually mild, in the 50's and 60's, while readings north of the front were in the 30's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Scattered thunderstorms developed north of an approaching warm front. Temperatures south of the front were unusually mild, in the 50's and 60's, while readings north of the front were in the 30's. The storms produced isolated large hail as well as pea-size hail that covered the ground in Darboy (Calumet Co.) and some pea-size hail at other locations around Appleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 7, 4:31 AM CST, 6 hours 54 minutes earlier.

Area forecast discussion, Jan 7, 4:31 AM CST, 6 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
431 AM CST MON JAN 7 2008

.SHORT TERM...TODAY THROUGH TUESDAY...

FOG AGAIN CONCERN THIS MORNING. WILL EXTEND ADVISORY TO 18Z...AS
VISIBILITIES IN ALL BUT LAKESHORE AND FAR NORTHEAST WI HAVE
RETURNED TO AROUND 1/4 MILE. AREA OF SHOWERS AND A FEW CLAPS OF
THUNDER SEEN RIDING NORTHEAST ALONG WARM FRONT OVER SOUTHERN
WI/NORTHERN IL ATTM. AS RAIN/LOWER CLOUDS MOVES IN...SOME IMPROVEMENT
SEEN IN VISBY/CIGS. WILL LET NEXT SHIFT DETERMINE NEED TO EXTEND FURTHER.

SFC WAVE/S NOW OVER KS/IA WORKING NORTH ALONG WARM/STATIONARY
FRONT LYING SW FROM CHICAGO TO NW MO. MODELS ARE CONSISTENT IN
BRINGING A SERIES OF WAVES ALONG FRONT AS SOUTHWEST FLOW
ALOFT CONTINUES. THEY EVENTUALLY DEVELOP SYSTEM TO THE EAST OF
WI ON TUE. INITIAL WAVE TO HAVE MOST EFFECT ON AREA TODAY WITH RAIN
DEVELOPING BY/IN AFTERNOON. GOOD DYNAMICS WITH COUPLED JET TO
BRING QUICK PUNCH OF PCPN WITH QUARTER TO HALF INCH AMOUNTS ALONG
AN AXIS FROM ISW TO MNM. MODEL SOUNDINGS SHOW SOME ELEVATED
INSTABILITY JUST NORTH OF FRONT THROUGH THIS AFTERNOON. KEPT ISOLD
TSTM GOING FOR SOUTHERN ZONES. ALL MODELS TAKE PCPN EAST OF AREA
BY 00Z AS DRYING WORKS IN AT THE MID LEVELS. GIVEN LIMITED
MOISTURE ON SOUNDINGS REMAINING PERIODS...BACKED DOWN ON POPS TO
LOW CHANCE CATEGORY.

GIVEN CONTINUED LOW CLOUDS AND RAIN HAVE LIMITED DIURNAL SWINGS
SOMEWHAT IN TEMPS...CLOSE TO PREVIOUS FORECAST.

.LONG TERM...TUE NGT THRU NXT SUNDAY. MAIN FCST CHALLENGE IS
TRYING TO FIND SOME TRUE WINTER CONDITIONS FOR NE WI AS TEMPS ARE
EXPECTED TO REMAIN ABV NORMAL THRU NXT WEEKEND AND THE MAIN STORM
TRACK APRS TO STAY SOUTH OF THE FCST AREA.

THE SHRTWV TROF AND ACCOMPANYING SHRTWVS ARE FCST TO PASS ACROSS
WI TUE EVENING WITH SUBSIDENCE AND DRIER AIR ADVECTING INTO THE
STATE DURING THE OVRNGT HRS. EXPECT TO SEE SOME SNOW SHWRS
ACCOMPANY THE TROF PASSAGE AND THEN MOST OF THE ACTIVITY EITHER
DIMINISH TO FLURRIES OR COME TO AN END ALTOGETHER. AN EXCEPTION
COULD BE OVR VILAS CNTY WHERE W-NW WNDS MAY TRY TO BRING LK
SUPERIOR MSTR INTO THAT PART OF THE FCST AREA. NOT REALLY A PURE
LK EFFECT EVENT AS TRAJS NOT FAVORABLE AND 8H TEMPS ARE NOT COLD
ENUF. MIN TEMPS REMAIN MILD FOR THIS TIME OF YEAR WITH READINGS
CLOSER TO TYPICAL MAX TEMPS.

MDLS CONT TO BRING A RDG OF HI PRES INTO THE WRN GREAT LKS RGN ON
WED SO WL NOT ARGUE THE POINT. LOOK FOR SKIES TO BE AT LEAST
PARTLY SUNNY WITH ANOTHER DAY OF ABV NORMAL TEMPS. GUID TEMPS ARE
REALLY CLOSE AND HAVE FOLLOWED THEIR LEAD.

AS THE RDG SLIPS OFF TO THE EAST WED NGT...A NEW SYSTEM (IN THE
FORM OF ANOTHER SHRTWV TROF) IS PROGGED TO ENTER THE PLAINS. THIS
SYSTEM IS EXPECTED TO BEGIN TAPPING GULF MSTR AND NE WI SHOULD SEE
CLDS ON THE INCREASE THRU THE NGT. DUE TO THIS ANTICIPATED CLD
CVR...HAVE RAISED MIN TEMPS A COUPLE OF DEGS FROM THE PREV FCST.
NOT COMPLETELY SOLD ON PCPN CHCS HEADED INTO THU AS THE SYSTEM
SLOWLY INTENSIFIES OVR THE MID-MS VALLEY AND MOVS INTO THE OHIO
RIVER VALLEY. THE SHARP SHRTWV TROF IS FCST TO EXTEND FROM THE UPR
MIDWEST S-SE INTO THE GULF COAST STATES WHILE THE CORE OF THE UPR
JET TO BE LOCATED TOWARD THE BASE OF THE TROF. THIS SCENARIO WOULD
LEAVE NE WI WITH ONLY WEAK FORCING AND LIFT WITH MOST OF THE
DYNAMICS TIED DOWN TO OUR SOUTH. SINCE THIS SYSTEM STILL IN THE
DEVELOPING STAGE...DONT WISH TO TOTALLY DISCOUNT ANY POTENTIAL
JOG TO THE NORTH. PREFER THO TO ONLY MENTION A SLGT CHC OF LGT
SNOW FOR NOW AND IF TRENDS CONT THE SAME...POPS MAY EVENTUALLY BE
DROPPED ALTOGETHER FOR THU.

THE SYSTEM IS THEN PROGGED TO LIFT NE TOWARD LK ERIE BY 12Z FRI
AND CONT ITS NE TRACK INTO EXTREME SE ONTARIO OR UPSTATE NY BY 00Z
SAT. THIS TRACK WOULD KEEP SIGNIFICANT SNOWS AWAY FROM THE FCST
AREA LEAVING ONLY THE UPR TROFS PASSAGE TO GENERATE ANY LGT SNOW.
THIS WOULD OCCUR THU NGT SO HAVE CONTINUED THE SML CHC POP FOR THE
ENTIRE FCST AREA. EAST WNDS WL BACK NE THU NGT AND MORE DUE NORTH
BY FRI AS THE STORM PUSHES BY WELL TO OUR EAST. ONCE AGAIN...LK
SUPERIOR MSTR MAY REACH INTO FAR NRN WI THU NGT INTO FRI AND
PREFER TO CARRY A MINIMAL CHC INTO VILAS CNTY ON FRI.

BY THE END OF THE WEEK...MDLS INDICATE A FAIRLY STG UPR RDG TO
RESIDE OVR THE WRN CONUS AND A LRG UPR TROF STRETCHED FROM ERN
CANADA INTO THE CNTRL/ERN CONUS. THIS SET-UP WOULD KEEP THE MAIN
STORM TRACK WELL TO OUR SOUTH WITH ANY PCPN CHCS LIMITED TO
VARIOUS SHRTWVS ROTATING THRU THE UPR TROF. SINCE TIMING OF THESE
SHRTWVS ARE DIFFICULT ESP FOR DAYS 6 AND 7 TIME FRAME...HAVE LEFT
THE FCST ALONE FOR NXT WEEKEND.
&&

.AVIATION...LIFR CONDITIONS WITH FOG TO PERSIST INTO MORNING
HOURS...MIXING OUT AS RAIN MOVES INTO THE AREA THIS AFTERNOON.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ005-010>013-
018>022-030-031-035>040-045-048>050-073-074.

&&

TE/KALLAS
Hazardous weather outlook, Jan 7, 10:00 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 AM CST MON JAN 7 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1000 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DENSE FOG WILL GRADUALLY DIMINISH TO SOME EXTENT THIS AFTERNOON
AS SHOWERS AND THUNDERSTORMS ARRIVE FROM THE SOUTHWEST. A DENSE
FOG ADVISORY REMAINS IN EFFECT THROUGH NOON TODAY. DENSE FOG MAY
RETURN TONIGHT AS THE RAIN ENDS AND WINDS BECOME LIGHT. A DENSE
FOG ADVISORY MAY BE NEEDED AGAIN TONIGHT AND EARLY TUESDAY.

IN ADDITION TO THE FOG...MINOR FLOODING OF STREETS...CREEKS AND
DITCHES IS POSSIBLE TODAY DUE TO THE COMBINATION OF MELTING SNOW
AND POTENTIAL HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG IS POSSIBLE ONCE AGAIN EARLY TUESDAY. THIS COULD PRODUCE
HAZARDOUS TRAVEL CONDITIONS AND LEAD TO AIR TRAVEL AND SCHOOL
DELAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...BUT
SPOTTERS ARE ASKED TO REPORT ANY HAIL THAT MIGHT OCCUR WITH
THUNDERSTORMS.

LMZ521-522-541>543-081200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1000 AM CST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DENSE FOG IS POSSIBLE TUESDAY.

The radar

The Green Bay radar (KGRB), 29 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Outagamie

When
January 7, 11:25 AM CST
Where
Outagamie County, 0.85 mi SE of Kaukauna
Measured
0.88 in hail
Reported by
Public
Coordinates
44.260, -88.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74859.